Alert archive / Arizona / Flash Flood Warnings in 2013
Flash Flood Warning 34, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 11, 2013, 4:48 PM MST for Pima County, Arizona. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 11, 2013, 4:48 PM MST (23:48 UTC)
- Expired
- Aug 11, 2013, 6:15 PM MST
- In force
- 87 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 12:00Z, 11.8 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2850 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
181 WGUS55 KTWC 112348 FFWTWC AZC019-120115- /O.NEW.KTWC.FF.W.0034.130811T2348Z-130812T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TUCSON AZ 448 PM MST SUN AUG 11 2013 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA... * UNTIL 615 PM MST * AT 442 PM MST...THE RAIN GAUGE AT WHITE TAIL PALISADES REPORTED 1.97 INCHES OF RAIN IN THE PAST HOUR. EVEN THOUGH THE STORMS HAVE DISSIPATED....RUNOFF FROM THIS AMOUNT OF RAIN WILL AFFECT SABINO CANYON DURING THE NEXT HOUR OR SO. HIKERS IN THIS AREA SHOULD BE AWARE OF THE POTENTIAL FOR SABINO CANYON TO BECOME IMPASSABLE. PERSONS IN THE AREA SHOULD SEEK HIGHER GROUND IMMEDIATELY. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3249 11075 3246 11060 3229 11068 3232 11083 $$
2 follow-up statements
138 WGUS75 KTWC 120046 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 546 PM MST SUN AUG 11 2013 AZC019-120115- /O.CON.KTWC.FF.W.0034.000000T0000Z-130812T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 546 PM MST SUN AUG 11 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR NORTHEASTERN PIMA COUNTY... AT 536 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS THAT PRODUCED EXTREMELY HEAVY RAIN OVER PORTIONS OF THE CATALINA MOUNTAINS HAVE MOVED TO THE NORTHEAST. HOWEVER...A RAIN GAUGE AT WHITE TAIL PALISADES REPORTED 2.05 INCHES OF RAIN IN ONE HOUR...AND ABOUT 1.25 INCHES OF RAIN IN 15 MINUTES WITH THE STORM THAT OCCURRED EARLIER THIS AFTERNOON. IN ADDITION... THE GAUGE AT SCOUT CAMP REPORTED 1.73 INCHES IN ONE HOUR. AS A RESULT OF THIS HEAVY RAIN...IT IS EXPECTED THAT A LARGE PORTION OF THE RUNOFF FROM THESE RAINS WILL FLOW INTO SABINO CANYON. HIKERS ARE WARNED TO BE ON THE ALERT FOR RAPIDLY RISING WATERS...AND SEEK HIGHER GROUND UNTIL THE WATERS SUBSIDE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3249 11075 3246 11060 3229 11068 3232 11083 $$
863 WGUS75 KTWC 120119 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 619 PM MST SUN AUG 11 2013 AZC019-120128- /O.EXP.KTWC.FF.W.0034.000000T0000Z-130812T0115Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 619 PM MST SUN AUG 11 2013 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN PIMA COUNTY... HOWEVER...THE WARNING HAS BEEN REPLACED BY A SMALL STREAM FLOOD ADVISORY THAT IS IN EFFECT UNTIL 745 PM MST. RUNOFF FROM HEAVY RAINS EARLIER THIS AFTERNOON WILL LIKELY CONTINUE DURING THAT TIME. LAT...LON 3249 11075 3246 11060 3229 11068 3232 11083 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 2:00 PM MST, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 11, 2:00 PM MST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 200 PM MST SUN AUG 11 2013 .SYNOPSIS...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS FROM TUCSON EASTWARD AND SOUTHWARD THIS AFTERNOON AND THIS EVENING. SOME DRYING AGAIN TO START THE WEEK WITH FEWER THUNDERSTORMS. SOME MOISTURE WILL EDGE BACK INTO SOUTHEAST ARIZONA AROUND WEDNESDAY FOR A CHANCE OF THUNDERSTORMS...ESPECIALLY IN THE MOUNTAINS AND NEAR THE INTERNATIONAL BORDER. && .DISCUSSION...1.1 TO 1.25 INCH PRECIPITABLE WATER VALUES HAVE SPREAD BACK INTO SOUTHEAST ARIZONA WITH HIGHEST VALUES IN THE FAR SOUTHEAST CORNER AND DRIEST VALUES IN WESTERN DESERT AREAS. SURFACE DEWPTS HOLDING MID 50S TO LOWER 60S FROM TUCSON EASTWARD...WHICH IS WHERE WE'RE SEEING ISOLATED MOUNTAIN DEVELOPMENT EARLY IN THE AFTERNOON. CONDITIONAL INSTABILITY NEEDING ANOTHER DEGREE OR TWO OF HEATING TO KICK THINGS INTO ANY VALLEY LOCATIONS. 5 DEGREES OF WARMING ABOVE H5 ALSO NOT HELPING. STORM LEVEL FLOW STILL OUT OF THE SOUTHWEST TODAY BUT NOT QUITE AS BRISK AND WITH A TOUCH LESS WESTERLY COMPONENT THAN YESTERDAY AFTERNOON. SCATTERED THUNDERSTORM COVERAGE FROM NEAR TUCSON EASTWARD LOOKS FINE INTO EARLY EVENING. RIDGE AXIS JUST EAST OF THE AREA LOSES AMPLITUDE OVER THE NEXT 36 HOURS WITH THE GEOMETRY INCREASING THE WESTERLY COMPONENT OF THE MID LEVEL FLOW AGAIN. NOT STRONG BUT STILL NOT FAVORABLE FOR MAINTAINING WHATEVER MEAGER MOISTURE INCREASE WE'VE MANAGED OVER THE PAST 24 HOURS. EXPECT THUNDERSTORM COVERAGE TO DECREASE DRAMATICALLY AGAIN MONDAY AND TUESDAY...WE MIGHT MANAGE TO HOLD ON TO A COUPLE OF MOUNTAIN STORMS. INVERTED TROUGH CURRENTLY PUSHING ACROSS CENTRAL MEXICO WILL NEAR THE SOUTHERN GULF OF CALIFORNIA TUESDAY AS IT MOVES OFFSHORE IN AN EASTERLY FLOW WELL SOUTH OF US. AS THIS HAPPENS...THE RIDGE WILL BUILD BACK OVERHEAD WITH THE HIGH CENTER RECONSOLIDATING OVER SOUTHERN ARIZONA AND NORTHWEST MEXICO. THE SUBSEQUENTLY MUCH WEAKER FLOW OVER SOUTHEAST ARIZONA WOULD NOT INTERFERE WITH ANY GULF OR SOUTHERLY MOISTURE SURGE ASSISTED BY THE INVERTED TROUGH. WEDNESDAY OR THURSDAY WILL PROBABLY SEE AN INCREASE IN MOISTURE ACROSS PORTIONS OF SOUTHEAST ARIZONA NOT CURRENTLY WELL REFLECTED BY MODEL OUTPUT. EVEN WITH THE MOISTURE INCREASE FROM A SURGE THE SECOND HALF OF THE WEEK...THE POSITION OF THE HIGH SUGGESTS A BUSY TIME FOR SONORA WHILE MUCH OF SOUTHEAST ARIZONA FIGHTS THROUGH LESS THAN FAVORABLE MID LEVEL CONDITIONS FOR ORGANIZED CONVECTION. && .AVIATION...SCT TSRA/SHRA FROM KTUS EWD/SWD THIS AFTERNOON AND THIS EVENING. EXPECT MVFR CONDITIONS AND WIND GUSTS TO AROUND 45 KTS WITH THE STRONGEST TSRA. OTHERWISE... MOSTLY CLEAR SKIES WEST OF KTUS WITH SCT-OVC CLOUDS MOSTLY AT 8-12K FT AGL FROM KTUS EWD/SWD THRU EARLY MONDAY MORNING OR 12/12Z. SURFACE WIND GENERALLY LESS THAN 10 KTS THRU MONDAY MORNING. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED THUNDERSTORMS WILL OCCUR FROM TUCSON EASTWARD AND SOUTHWARD THIS AFTERNOON AND THIS EVENING. THERE WILL BE DECREASING CHANCES FOR THUNDERSTORMS MONDAY AND TUESDAY AS DEEPER MOISTURE TEMPORARILY RETREATS. SOME MOISTURE RETURN WILL BRING ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THE SECOND HALF OF THE WEEK. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR THIS WEEK...WITH OCCASIONAL GUSTS DURING THE AFTERNOON AND EARLY EVENING HOURS DUE TO STRONG DAYTIME HEATING. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON MEYER
In the hours before
Special weather statement, Aug 11, 3:02 PM MST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
302 PM MST SUN AUG 11 2013
AZZ504-507-513-514-112245-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-SANTA CATALINA AND RINCON
MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN AZ-TUCSON METRO AREA
INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SAN PEDRO RIVER
VALLEY INCLUDING SIERRA VISTA/BENSON AZ-
302 PM MST SUN AUG 11 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 345 PM
MST...
AT 255 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF BENSON...OR 20 MILES SOUTHEAST
OF TUCSON...MOVING NORTHEAST AT 10 TO 15 MPH. THIS STORM WILL MOVE
ACROSS INTERSTATE 10 BETWEEN VAIL AND BENSON.
WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
EASTERN PIMA COUNTY.
LAT...LON 3203 11069 3216 11047 3176 11046 3176 11055
3182 11070
TIME...MOT...LOC 2201Z 217DEG 12KT 3193 11054
MEYERThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 5:42 PM MST | Areal Flood Advisory | TWC | Graham | 108 min |
| Aug 10, 6:10 PM MST | Flash Flood Warning | TWC | Graham | 50 min |
| Aug 10, 7:33 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 87 min |
| Aug 10, 9:05 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 115 min |
| Aug 11, 3:02 PM MST | Special Weather Statement | TWC | Santa Cruz | 43 min |
| Aug 11, 4:26 PM MST | Areal Flood Advisory | TWC | Pima | 79 min |
Nearby
Flash Flood Warnings in Arizona, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.